Minnesota, 2023Hail and Damaging Winds in Minnesota, July 22, 2023
July 22, 2023 · NWS MPX · 16 events in 7 counties and zones
A subltle shortwave trough within northwest flow moved across the region and provided enought lift for scattered afternoon thunderstorms. There was sufficient MLCAPE (1500 J/kg) and Effective Shear (30kts) for some stronger updrafts that produced severe hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A subltle shortwave trough within northwest flow moved across the region and provided enought lift for scattered afternoon thunderstorms. There was sufficient MLCAPE (1500 J/kg) and Effective Shear (30kts) for some stronger updrafts that produced severe hail and damaging wind gusts. Overall these storms were relatively short lived and died off once the outflow undercut the updraft. |Of particular note, in Elk River a tree feel on a tent where there was a birthday party ongoing. There were 3 minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 22, 11:27 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 22, 11:27 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Sat Jul 22 2023
.DISCUSSION...(Today through Friday)
Issued at 315 AM CDT Sat Jul 22 2023
KEY MESSAGES:
- Today, high confidence in scattered afternoon thunderstorms along a
weak surface trough. Widespread severe weather is not anticipated,
but some stronger storms could produce gusty winds and hail.
- Confidence continues to increase in a dangerous heatwave developing
by the middle of next week.
Today and tonight...There is high confidence that showers and
thunderstorms will develop later today as a weak upper level
shortwave moves overhead and provides enough lift for scattered
convection. Storms should start to develop around lunch time, and
then increase in coverage into the late afternoon, before diminishing
and moving southeast out of the area this evening. These storms will
be scattered and moving pretty quickly, so some locations won't see
any rain, and those that do will likely see less than a half inch.
HiRes guidance does show the potential for a few lucky folks to get
over an inch, but those amounts will be few and far between. SPC has
maintained its marginal risk of severe weather, so expect mainly
pulse storms but a few could maintain an updraft long enough to
produce some gusty winds or hail. At this point it still looks like a
lower-end set up, meaning hail less than or equal to 1 inch and winds
less than or equal to 60 mph. The main takeaway is not everyone will
see rain, and a few severe weather reports are possible.
Saturday through Friday...No significant changes from the previous
forecast. Hot, summerlike weather remains on tap for the middle of
next week. The exact values continues to vary from model run to model
run, and there is still a concern that thunderstorm complexes could
impact the daily temperature either directly with precipitation, or
indirectly with cloud cover. Wednesday and Thursday continue to be
the warmest days, with most locations having afternoon highs in the
mid 90s, while a few spots could make a run at 100 degrees. Depending
on sky cover, the wet bulb globe temperature will be in the mid to
upper 80s, which is quite high for the Upper Midwest. This means that
folks who are active outdoors will need to take extra precaution to
not overexert themselves. For now, continued with the blended
guidance.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Jul 22 2023
Cluster of TS over northwest WI continues to track southeast midday.
It should bypass RNH, but could build into EAU during the next couple
hours. Otherwise, additional scattered showers and storms should
develop during the early afternoon, peaking in coverage mid to late
afternoon across eastern MN and western WI. Light winds and clearing
skies to follow tonight.
KMSP...TS is possible any time this afternoon, but the current
satellite trends of benign CU suggest the best TEMPO window will be
mid to late afternoon.
/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5-10 kts.
MON...VFR. Wind S 10-15 kts.
TUE...VFR. Wind SE 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...JRB
AVIATION...Borghoff
Hazardous weather outlook, Jul 22, 2:32 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 AM CDT Sat Jul 22 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 AM CDT Sat Jul 22 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Scattered thunderstorms will develop this afternoon. Though the
threat for severe weather is low, one or two storms capable of
producing large hail or strong wind gusts will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The possibility of a dangerous heat wave next week continues to
increase, with several days of highs in the 90s expected, with max
heat indices by the middle of next week near 100 degrees.
Wednesday and Thursday appear to be the hottest days.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation is unlikely, but may be needed this
afternoon and evening.
jrb
In the hours before
Special weather statement, Jul 22, 1:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
202 PM CDT Sat Jul 22 2023
WIZ023-025-221945-
St. Croix WI-Dunn WI-
202 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern Dunn
and northeastern St. Croix Counties through 245 PM CDT...
At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood City, or 21 miles northwest of Menomonie, moving southeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Glenwood City around 215 PM CDT.
Boyceville around 225 PM CDT.
Knapp and Wheeler around 230 PM CDT.
Menomonie around 245 PM CDT.
Other locations impacted by this storm include Cedar Falls, Downing,
Hersey, Emerald, Tainter Lake, Wilson, Forest, Connorsville and
Cylon.
This includes Interstate 94 in Wisconsin between mile markers 28 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4482 9211 4514 9241 4521 9221 4521 9203
4495 9178
TIME...MOT...LOC 1902Z 320DEG 24KT 4513 9220
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BorghoffSpecial weather statement, Jul 22, 1:11 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Sat Jul 22 2023
MNZ051-059>061-221945-
Anoka MN-Hennepin MN-Sherburne MN-Wright MN-
211 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern
Hennepin, east central Wright, northwestern Anoka and eastern
Sherburne Counties through 245 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, or 17 miles northeast of Buffalo, moving southeast at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Francis around 220 PM CDT.
Elk River around 225 PM CDT.
Other locations in the path of this storm include Albertville,
Andover, Ramsey, Anoka, St. Michael and Otsego.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 198 and 205.
U.S. Highway 10 in Minnesota between mile markers 204 and 217.
U.S. Highway 169 between mile markers 159 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4546 9380 4550 9367 4528 9328 4512 9368
TIME...MOT...LOC 1911Z 323DEG 20KT 4540 9368
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHThunderstorm Wind, Sherburne
- When
- July 22, 1:19 PM CST to 1:29 PM CST
- Where
- Sherburne County, 0.84 mi SW of Zimmerman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.440, -93.590
Dispatch relayed multiple reports of trees down in Zimmerman. Time estimated by radar.
Thunderstorm Wind, Sherburne
- When
- July 22, 1:20 PM CST to 1:22 PM CST
- Where
- Sherburne County, 5.21 mi NNW of Elk River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.370, -93.620
Tree fell on house and tent, three people had minor injuries. Time based on radar and dispatch report.
Thunderstorm Wind, Sherburne
- When
- July 22, 1:20 PM CST to 1:22 PM CST
- Where
- Sherburne County, 2.84 mi NE of Elk River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.330, -93.540
Dispatch relayed multiple reports of trees down in Elk River.
Hail, Anoka
- When
- July 22, 1:40 PM CST to 1:45 PM CST
- Where
- Anoka County, 1.19 mi NW of Ramsey
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.260, -93.450
Thunderstorm Wind, Morrison
- When
- July 22, 1:49 PM CST to 1:54 PM CST
- Where
- Morrison County, 4.81 mi NE of Cushing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.200, -94.510
Delayed report of multiple trees down with damage to roofs on southeast side of Lake Alexander.
Hail, Redwood
- When
- July 22, 2:01 PM CST to 2:11 PM CST
- Where
- Redwood County, 1.63 mi WSW of Milroy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -95.580
Hail, Redwood
- When
- July 22, 2:10 PM CST to 2:20 PM CST
- Where
- Redwood County, 4.59 mi SSW of Milroy
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.360, -95.590
Picture via Twitter between Milroy and Tracy.
Hail, Redwood
- When
- July 22, 2:12 PM CST to 2:22 PM CST
- Where
- Redwood County, 4.86 mi S of Milroy
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -95.560
Thunderstorm Wind, Redwood
- When
- July 22, 2:15 PM CST to 2:20 PM CST
- Where
- Redwood County, 4.17 mi S of Milroy
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.360, -95.560
Hail, Sherburne
- When
- July 22, 2:37 PM CST to 2:42 PM CST
- Where
- Sherburne County, 2.29 mi SSE of Becker
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.390, -93.880
Quarter to half dollar size hail via picture on Twitter.
Hail, Wright
- When
- July 22, 2:54 PM CST to 2:59 PM CST
- Where
- Wright County, 0.97 mi E of Monticello
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.300, -93.800
Hail, Sherburne
- When
- July 22, 3:30 PM CST to 3:35 PM CST
- Where
- Sherburne County, 3.12 mi NNE of Big Lake
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.370, -93.740
Hail, Goodhue
- When
- July 22, 3:47 PM CST to 3:52 PM CST
- Where
- Goodhue County, 0.99 mi W of Frontenac
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.520, -92.370
Hail, Goodhue
- When
- July 22, 4:30 PM CST to 4:35 PM CST
- Where
- Goodhue County, 0.69 mi S of Pine Is
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.210, -92.650
Delayed report, picture via Twitter and confirmed by law enforcement.
Hail, Goodhue
- When
- July 22, 5:20 PM CST to 5:25 PM CST
- Where
- Goodhue County, 2.81 mi S of Kenyon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.240, -92.990
Mix of quarter to half-dollar sized hail. Picture via Twitter.
Hail, Steele
- When
- July 22, 5:45 PM CST to 5:50 PM CST
- Where
- Steele County, 0.85 mi SE of Medford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.170, -93.240
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, July 22, 2023$7.8 million · 2.5 in hail · 12 events
- Flash Flooding and Damaging Winds in Utah, July 22 to 26, 2023$8,000 · 67 kt wind · 48 events
- Hail in Minnesota, July 22, 2023$56,000 · 1.5 in hail · 7 events
- Flood and Hail in Kansas, July 22, 20232.5 in hail · 30 events
- Excessive Heat in Louisiana, July 22, 202318 events
- Flash Flooding and Damaging Winds in Florida, July 22 to 24, 2023$11,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strike in Florida, July 22, 20231 injured · $10,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 22, 20231.75 in hail · 12 events
- Tornado and Hail in Kansas, July 22, 20232 in hail · 10 events
- Hail in Minnesota, July 22, 20231.5 in hail · 10 events
- Hail in Minnesota, July 22, 20232.5 in hail · 9 events
- Damaging Winds in Georgia, July 22, 202350 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103321, 1103323, 1103324, 1103320, 1103325, 1102886, 1102887, 1102888, 1102890, 1103326, 1103331, 1103332, 1103333, 1103334, 1103335, 1103336.